Unbound MEDLINE

Chronic amitriptyline overdose in a child.

Abstract

Amitriptyline, a tricyclic antidepressant, has a well-described toxicity profile, and acute ingestions are common in the pediatric toxicology world. However, little can be found in the literature regarding chronic overdose. We describe a case of a 6-year-old girl who was prescribed amitriptyline 30 mg nightly for sleep problems, but was mistakenly given 300 mg (15 mg/kg) nightly for over a month. She was noted to have mental status changes and difficulty reading several days after starting the medication. She presented to the local children's hospital in status epilepticus with significant cardiac conduction abnormalities on ECG. Her total amitriptyline/nortriptyline level was found to be 1676 ng/mL (normal therapeutic level 50-300 ng/mL). She was treated for several days with sodium bicarbonate. Within 24 h, her neurologic status improved and had returned to baseline within several days. Her ECG normalized, and she was discharged home, without apparent sequelae. A brief discussion of possible protective mechanisms (including pharmacogenomic) is presented.

Links

  • Publisher Full Text
  • Authors

    Clement A, Raney JJ, Wasserman GS, Lowry JA

    Institution

    Department of Graduate Medical Education, Division of Clinical Pharmacology and Medical Toxicology, University of Missouri School of Medicine, Kansas City, MO, USA.

    Source

    Clinical toxicology (Philadelphia, Pa.) 50:5 2012 Jun pg 431-4

    MeSH

    Amitriptyline
    Antidepressive Agents, Tricyclic
    Child
    Electrocardiography
    Female
    Humans
    Nortriptyline
    Overdose
    Sleep Disorders
    Sodium Bicarbonate
    Status Epilepticus
    Treatment Outcome

    Pub Type(s)

    Case Reports
    Journal Article

    Language

    eng

    PubMed ID

    22462596